A female in her early 50s presented with a long-standing history of episodic urticaria and angioedema. She also reported urticarial reactions after ingestion of aspirin, prednisone and multiple antibiotics. These medications were all taken during upper respiratory tract infections. An elimination diet followed by a series of open challenges to food chemicals demonstrated an urticarial eruption following the ingestion of mints, which contain high levels of salicylates. A double-blinded placebo-controlled challenge to salicylate confirmed her sensitivity and explained her reaction to aspirin. The patient informed her treating physician of her copious ingestion of mints during upper respiratory tract infections. Drug hypersensitivity to antibiotics and prednisone was excluded on the basis of negative radioallergosorbent tests (RASTs) and/or absent skin-test responses and/or tolerance to oral challenges. This patient had a salicylate intolerance that caused her episodic urticaria and angioedema, and also masqueraded as a drug allergy due to the concurrent ingestion of mints.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Competing interests: none.
Patient consent: Patient/guardian consent was obtained for publication.